Georgia, 2023Damaging Winds in Georgia, July 2, 2023
July 2, 2023 · NWS JAX · 2 events in 2 counties and zones
A strong upper-level ridge extended over the region. Light steering flow enabled sea breezes to develop and move inland into the afternoon with a few to isolated strong pulse severe storms along boundary mergers over a very moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level ridge extended over the region. Light steering flow enabled sea breezes to develop and move inland into the afternoon with a few to isolated strong pulse severe storms along boundary mergers over a very moist and unstable airmass. Local heat advisories were in effect for heat index values 108-112 degrees. A high rip current risk continued at local beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 7:59 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 2, 7:59 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
859 PM EDT Sun Jul 2 2023
...New UPDATE...
.UPDATE...
Issued at 845 PM EDT Sun Jul 2 2023
Isolated to scattered showers and storms are located from parts
of the Suwannee Valley through interior southeast GA where the
best moisture and instability is located. MLCAPE per mesoanalysis
was about 2500-3000 and DCAPE near 1000, prime for gusty downburst
winds. This area is north of a mid to upper level ridge which is
located generally over the central FL peninsula. Only minor
updated changes for the POPs to show some 30% chances west of
Waycross, and to extend the POPs a bit longer past midnight
tonight for those inland locations. After about 2-3 AM, most if
not all precip is dissipated. Otherwise, little other change to
the low temps tonight and the sky cover. Could see a record high
minimum temperature for SSI today (if so, will be in the climate
report later tonight) as their low temp so far today is only 82
degrees. And, just a heads up that another heat advisory may be
needed gain on Monday with heat index values pushing above 108 in
some areas, possibly over our central and eastern zones.
Little change for the marine forecast for rest of tonight.
&&
.NEAR TERM...
Issued at 420 PM EDT Sun Jul 2 2023
High pressure ridging aloft is centered over the area roughly
from Jacksonville to Tallahassee with slightly drier PWATs over
north central and central FL between 1.4 and 1.7 inches (a little
below climatology) while near to above average PWATs ranging
1.8-2.2 are located from Gainesville north and westward. This is
helping to keep dewpoints maintained into the lower to mid 70s in
this locations as our highs have climbed into the mid/upper 90s
area wide. Weak surface high pressure just northeast of the area
over the Atlantic waters is sinking southward, but still helping
to keep the Atlantic coast seabreeze more dominant as it's
expected to push well inland west of Highway 301 by mid to late
afternoon where isolated showers and thunderstorms are possible
later this afternoon into early evening. Highs may stay just below
record values today (see climate section).
Tonight, few showers and thunderstorms should fizzle over our
western zones before midnight with mostly cloudy skies inland
turning partly cloudy and mostly clear clear to the coast and
over north central FL areas. Lows will stay muggy into the low
to mid 70s inland and mid to upper 70s at the coast.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 420 PM EDT Sun Jul 2 2023
As ridging aloft sinks south over the FL peninsula, weak west to
west southwest flow will allow for moisture levels to approach
near 2.00 of PWAT Monday with the Gulf coast seabreeze pushing
farther inland compared to previous day and should help to merge
against the Atlantic coast seabreeze east of Highway 301 to near
the St Johns river basin where scattered to numerous showers and
storms should develop by the mid afternoon hours. Warm 500
millibars should keep severe thunderstorm potential low, but
strong to marginally severe wind gusts from wet downbursts are
possible due to strong diurnal heating and the very moist
environment.
For Independence Day, sligtly drier air aloft will rotate in from
the west around the periphery of the mid/upper level ridge centered
over the southern half of the FL peninsula. This will keep storm
chances more in the scattered range (30-50%) as high pressure
reforms over the Gulf of Mexico. With moist low level west to
southwest flow and the ridge aloft still near the area, very hot
high temperatures will continue to rise into the upper 90s along
I-95 into most inland locations with mid 90s at the beaches both
Monday and Independence Day before the Atlantic seabreeze moves
onshore to lower temperatures back into the lower 90s. Peak
heat index values will range from 105 to 112 degrees, which will
likely lead to Heat advisories being issued for each afternoon,
so continue to hydrate if working outside or participating in
fun festivities outside. Use precaution if working outdoors, take
frequent breaks in shaded or air conditioned environments. Also,
be mindful to never leave your children or pets in a locked car
if traveling or running errands.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 420 PM EDT Sun Jul 2 2023
Ridging aloft will slowly break down over the southern half of FL
while a broad mid/upper level trough will move east from the MS
valley towards the east coast by next weekend, supporting a slowly
moving cold that will approach the area, nearly stalling just to
the north Saturday into Sunday. Ahead of the front, the surface
high pressure ridge will stretch from Bermuda to south FL and keep
a wetter pattern as southwest flow around the surface ridge
pushes the Gulf coast seabreeze towards I-95, focusing numerous
storms along the eastern half of the area nearer to the coast each
day through the weekend.
Temperatures will remain above normal this week, then approach near
normal values over the weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Sun Jul 2 2023
Isolated evening convection is expected to remain west of the TAFs
tonight. Otherwise, VFR expected to prevail into tonight and
Monday, outside of possible scattered afternoon t-storms Monday
afternoon. Only exception tonight will be around VQQ where TEMPO
for MVFR mist is noted. Rain chances are higher Monday afternoon
then that have been in several days so started off just with VCTS
for JAX, VQQ, and GNV where the probabilities are near 30 percent
after 18z. Sfc winds will be from the southeast tonight generally
less than 10 kt, and diminish and be more or less variable into
Monday morning. Slight westerly wind at 14z-15z, then becoming
east- southeast after about 16z-18z with the east coast sea breeze
at SGJ, CRG, and SSI, and later time for JAX and VQQ.
&&
.MARINE...
Issued at 420 PM EDT Sun Jul 2 2023
High pressure will move just south of the area through tonight.
A lingering front over Georgia will begin to make its way
southward through midweek with brief southerly wind surges near
shore in the late afternoon and early evening hours each day.
Ahead of the front, showers and thunderstorms are expected over
local waters through the end of the upcoming week.
Rip Currents: High Risk of Rip currents is in effect for all area
beaches through this evening. A high end moderate risk will be in
effect for Monday and Independence Day.
&&
.CLIMATE...
Issued at 420 PM EDT Sun Jul 2 2023
Daily record high temperatures and occurrence year for official climate
sites:
DATE SUN 7/02 MON 7/3 TUE 7/4
-------------------------------------------
JAX 100 99 99
(1902) (2019) (1970)
CRG 100 98 98
(1998) (1998) (1979)
GNV 99 101 99
(1902) (1902) (1997)
SSI 97 97 99
(2019) (2014) (1979)
AMG 99 101 99
(2019) (2019) (1997)
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 76 97 75 97 / 20 50 30 30
SSI 80 96 79 94 / 10 30 10 30
JAX 76 98 76 97 / 10 40 20 30
SGJ 75 94 76 94 / 10 30 10 30
GNV 75 97 74 97 / 20 50 20 40
OCF 74 96 74 96 / 10 50 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 5 AM EDT Monday for FLZ124-125-133-
138.
GA...High Rip Current Risk until 5 AM EDT Monday for GAZ154-166.
AM...None.
&&In the hours before
Special weather statement, Jul 2, 5:29 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
629 PM EDT Sun Jul 2 2023
GAZ135-022300-
Appling GA-
629 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of north central
Appling County through 700 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm just
south of Plant Hatch. This storm was nearly stationary or drifting
west.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plant Hatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3190 8225 3181 8235 3184 8243 3196 8243
TIME...MOT...LOC 2229Z 133DEG 2KT 3187 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYSpecial weather statement, Jul 2, 6:00 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
700 PM EDT Sun Jul 2 2023
GAZ133-135-022330-
Appling GA-Jeff Davis GA-
700 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Jeff
Davis and northwestern Appling Counties through 730 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham. This storm was drifting west to northwest.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
For boaters on or near the St Johns River or Intracoastal waterway,
move to a safe shelter now! Do not be caught on or near the water.
Gusty winds and choppy waves are likely. Make sure all on board are
wearing life jackets.
&&
LAT...LON 3195 8241 3196 8240 3195 8239 3196 8238
3195 8237 3194 8238 3194 8236 3186 8234
3180 8243 3189 8259 3195 8250 3195 8248
3197 8247 3197 8243
TIME...MOT...LOC 2300Z 144DEG 3KT 3186 8242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHASHYSpecial weather statement, Jul 2, 7:21 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
821 PM EDT Sun Jul 2 2023
GAZ149-163-030045-
Atkinson GA-Clinch GA-
821 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southwestern
Atkinson and northwestern Clinch Counties through 845 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pearson, moving northwest at 10 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3122 8305 3129 8298 3132 8287 3119 8282
3112 8294 3114 8297 3119 8297 3118 8301
3118 8304 3119 8305 3120 8304 3120 8305
TIME...MOT...LOC 0021Z 139DEG 9KT 3119 8293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, Jul 2, 7:45 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
845 PM EDT Sun Jul 2 2023
GAZ149-030115-
Atkinson GA-
845 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Atkinson
County through 915 PM EDT...
At 845 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving north at 10 mph.
HAZARD...Wind gusts near 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3139 8296 3140 8286 3140 8284 3136 8282
3136 8279 3127 8280 3120 8283 3118 8295
3119 8305 3123 8305 3128 8303 3131 8306
3133 8306 3134 8307 3135 8309
TIME...MOT...LOC 0045Z 169DEG 8KT 3124 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYThunderstorm Wind, Atkinson
- When
- July 2, 8:12 PM EST
- Where
- Atkinson County, 2.74 mi ENE of Kirkland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -82.880
Trees were blown down and a power pole was on fire near the intersection of Andrew Lane Road and Old Douglas Highway. The time of the event was based on radar.
Thunderstorm Wind, Coffee
- When
- July 2, 8:49 PM EST
- Where
- Coffee County, 3.25 mi ESE of West Green
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 31.600, -82.680
A barn with sheet metal roofing was scattered around a property along John Moore Road. The cost of damage was unknown, but it was estimated for Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Illinois, July 2, 2023$500 million · 22 events
- Avalanche in California, July 2, 20231 death · 2 injured · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 20231 death · $7,000 · 1.25 in hail · 5 events
- Heat in Arizona, July 2, 20231 death · 1 event
- Wildfire in Washington, July 2 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kentucky, July 2, 2023$135,000 · 1 in hail · 62 events
- Flash Flooding in New York, July 2, 20232 injured · $350,000 · 3 events
- Damaging Winds and Lightning Strikes in South Carolina, July 2, 2023$530,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 2, 2023$198,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Indiana, July 2, 20231 injured · $138,000 · 2 in hail · 26 events
- Hail and Damaging Winds in Indiana, July 2, 20233 injured · $93,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, July 2, 2023$193,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106253, 1106254.